Colorado, 2009

Tornadoes and Hail in Colorado, June 10, 2009

June 10, 2009 · NWS BOU · 14 events in 3 counties and zones

Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported. Hail up to golfball size caused heavy crop damage north and east of Greeley, where fields of sugar, beets, pinto beans, corn and carrots were damaged. The combination of heavy rain and hail shut down several county roads around Greeley, as hail piled in small drifts and overflowed ditches. Lightning strikes caused damage in Boulder, Superior and at Front Range Airport near Watkins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 10, 2:25 AM MST, 9 hours 47 minutes earlier.

Area forecast discussion, Jun 10, 2:25 AM MST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 AM MDT WED JUN 10 2009

.SHORT TERM....WATER VAPOR IMAGERY SHOWING WELL DEFINED LOBE OF
ENERGY MOVING NNE ACROSS EASTERN ARIZONA WITH REGIONAL RADARS
SHOWING SUBSTANTIAL AREAL COVERAGE OF PRECIP/ISOLATED TS ACROSS
EASTERN ARIZONA AND WESTERN NEW MEXICO. THIS ALSO FOLLOWS
SUBSTANTIAL JET STREAK IN EXCESS OF 80KT. THIS FEATURE IS PROGGED TO
TRACK TO NEAR THE 4 CORNERS DURING THE MORNING BEFORE PUSHING INTO
SERN CO AND SW KANSAS BY LATE IN THE DAY. VERTICAL VELOCITY QG
FIELDS SHOWING BEST ASCENT THIS MORNING THRU EARLY AFTN WITH
SUBSIDENCE MOVING IN FROM THE W-SW BY LATE AFTN AND INTO THE
EVENING. AT THE SURFACE...LOW PRESSURE EXTENDS FROM FAR SERN CO AND
INTO THE OKLAHOMA PANHANDLE WHILE A BROAD AREA OF HIGH PRESSURE
EXISTS ACROSS MUCH OF THE NORTHERN HIGH PLAINS. AS SERLY FLOW
DEVELOPS THIS AM...MODELS HINTING AT A DENVER CYCLONE DEVELOPING
BEFORE BECOMING A MORE BROAD E-NE SURFACE FLOW BY AFTERNOON AS THE
HIGH SHIFTS SOUTHWARD INTO THE CENTRAL PLAINS. INTERACTIVE FORECAST
SOUNDINGS FROM NAM/RUC SHOWING 800-1500J/KG OF CAPE BY AFTN GIVEN A
PARCEL AROUND 70/46. THE MAIN QUESTION WOULD BE THE HEATING TO GET
THE HIGHER CAPES. EVEN IF THE HEATING FALLS A BIT SHORT...THE
STRENGTH OF THE WAVE APPEARS ENOUGH TO OVERCOME ANY CIN LEFT.
CURRENT GRIDS ALREADY HAVE 60 POPS ACROSS ERN CO AND SREF AND MODEL
QPF AMOUNTS SEEM OF HAVE GOOD AREAL COVERAGE OVER MUCH OF NERN CO.
GIVE THE ABOVE PARAMETERS...ISOLATED SEVERE STORMS STILL POSSIBLE IF
THE HIGHER CAPE VALUES AND DECENT MID LVL FLOW REMAIN. EVEN AN
ISOLATED TORNADO IS POSSIBLE PENDING DENVER CYCLONE PLACEMENT AND
BOUNDARY SOMEWHERE EAST OF DENVER OR A BIT FURTHER SOUTH IN
DOUGLAS/ELBERT COUNTIES. THUNDERSTORM ACTIVITY SHOULD DIE A LITTLE
QUICKER TONIGHT FOLLOWING THE WAKE OF SUBSIDENCE BEHIND TODAYS
WAVE.

.LONG TERM...OVERALL PTRN WILL NOT CHANGE MUCH THRU THE WEEKEND AS
WSW FLOW ALOFT WILL REMAIN OVER THE AREA AND GRADUALLY STRENGTHENS
FROM FRI THRU SUN.  MINOR DISTURBANCES WILL LIKELY AFFECT THE AREA
THRU THE WEEKEND AND WITH DECENT LOW LEVEL MOISTURE STAYING IN PLACE
OVER NERN CO DUE TO ESE LOW LEVEL FLOW EXPECT A CHC OF AFTN/EVENING
TSTMS BASICALLY EACH DAY.  WITH A FAVORABLE SHEAR PROFILE IN PLACE
THE THREAT OF SVR WX WILL REMAIN A POSSIBILITY EACH DAY WITH THE
OVERALL COVERAGE DEPENDING ON HOW MUCH HEATING THERE IS AND THE
STRENGTH OF THE LOW LEVEL FLOW. AS FAR AS TEMPS FOR THU BOTH NAM AND
GFS SHOW 850-700 MB TEMPS A FEW DEGREES COOLER FOLLOWED BY A FEW
DEGREES OF WARMING BY FRI.  OVER THE WEEKEND 850-700 MB TEMPS ARE
FCST TO RISE ANOTHER DEGREE OR TWO WHICH MAY EVENTUALLY ALLOW FOR
HIGHS TO GET CLOSE TO NORMAL BY SUN.

AS FAR AS MON AND TUE THE FLOW ALOFT WILL BECOME MORE SWLY AS AN
UPPER LEVEL TROUGH MOVES INTO THE GREAT BASIN.  850-700 MB TEMPS ARE
FCST TO RISE A FEW MORE DEGREES SO HIGHS MAY RISE A FEW DEGREES ABV
NORMAL.  LOW LEVEL MOISTURE IS FCST TO REMAIN OVER NERN CO BOTH DAYS
IN SELY LOW LEVEL FLOW AND WITH RATHER STG MID LVL FLOW AND
FAVORABLE SHEAR PROFILE THE POTENTIAL FOR SVR STORMS WILL
CONTINUE.

&&

.AVIATION...LOWER STRATUS DOWN ACROSS THE PALMER DIVIDE ATTM AND
WITH DRAINAGE WINDS AT LOCAL AIRPORTS DONT EXPECT A WIDESPREAD LOW
DECK/FOG THIS AM ESP WITH MID LVL CLOUD DECK STREAMING IN FROM THE
SOUTHWEST. HOWEVER...EXPECT ILS APPROACHES AT KDEN THRU MUCH OF THE
NEXT 18 HOURS. ISOLATED SHOWERS DEVELOPING THIS AM...THEN SHOWERS/TS
BECOMING MORE WIDESPREAD THIS AFTN WITH POSSIBLE MVFR CIGS POSSIBLE
AS THE WAVE APPROACHES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

SWE/RPK
Hazardous weather outlook, Jun 10, 9:54 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT WED JUN 10 2009

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
PLAINS AGAIN TODAY.  RAIN SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED LATE THIS MORNING OVER THE NORTHERN MOUNTAINS ARE EXPECTED
TO SPREAD TO THE CENTRAL MOUNTAINS AND FOOTHILLS BY EARLY AFTERNOON.
SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SPREAD
ACROSS THE PLAINS THROUGH THE AFTERNOON.  A FEW OF THE STORMS MAY
BECOME SEVERE OVER THE NORTHEAST PLAINS WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAIN.  EVEN AN
ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM DENVER SOUTHWARD AND
EASTWARD...ACROSS THE PALMER DIVIDE REGION OF DOUGLAS...ELBERT AND
LINCOLN COUNTIES.

A STRONG UPPER LEVEL DISTURBANCE MOVING OVER SOUTHEAST COLORADO
THROUGH THIS AFTERNOON WILL PRODUCE THE INCREASED THUNDERSTORM
COVERAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT
WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE
PLAINS AND FRONT RANGE URBAN CORRIDOR.  LOW LEVEL MOISTURE COMBINED
WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND
SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE
THUNDERSTORMS IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM.

DANKERS/BARJENBRUCH

In the hours before

Special weather statement, Jun 10, 10:00 AM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED JUN 10 2009

COZ033-035-038-042-101845-
NORTHEAST WELD COUNTY CO-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST
BOULDER COUNTIES ABOVE 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1100 AM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  LARIMER COUNTY
  NORTHWESTERN WELD COUNTY

AT 1105 AM MDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING MARBLE
SIZE HAIL 10 MILES NORTHWEST OF LIVERMORE...OR ABOUT 25 MILES
NORTHWEST OF FORT COLLINS. THE STORM THAT PRODUCED THIS HAIL HAS
SINCE WEAKENED. WHILE OTHER THUNDERSTORMS MOVING OFF THE FRONT RANGE
FOOTHILLS CONTINUE TO BUILD OVER EASTERN LARIMER COUNTY.

AT 1150 AM MDT...WEATHER SERVICE RADAR INDICATED THE STRONGEST STORM
NEAR BUCKHORN MOUNTAIN...OR 14 MILES WEST OF FORT COLLINS...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO AROUND 35 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
WELLINGTON...VIRGINIA DALE...TRAIL RIDGE...TEDS PLACE...RUSTIC...
ROCKPORT...RED FEATHER LAKES...POUDRE PARK...PINGREE PARK...NUNN...
NATURAL FORT REST AREA...MISHOWAKA...MASONVILLE...LIVERMORE...
HARMONY...GLENDEVEY...GLEN HAVEN...FOUR CORNERS...ESTES PARK...
DRAKE...CARR...BUCKHORN MOUNTAIN...BELLVUE AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL ALSO PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4098 10516 4096 10420 4050 10511 4030 10565
      4098 10616
TIME...MOT...LOC 1753Z 247DEG 10KT 4062 10535

BAKER

The radar

The Cheyenne radar (KCYS), 71 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 lightning, 2 tornado. Local standard time, as filed.

Hail, Larimer

When
June 10, 12:12 PM MST
Where
Larimer County, 1.26 mi ESE of Timnath
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.960

Hail, Larimer

When
June 10, 12:19 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
June 10, 12:27 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Lightning, Boulder

When
June 10, 1:00 PM MST
Where
Boulder County, Boulder
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.020, -105.270

Lightning struck a veterinary hospital, damaging an exterior electrical box.

Tornado, Weld

When
June 10, 1:30 PM MST
Where
Weld County, Severance
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
40.520, -104.850

A tornado touched down but did no damage.

Lightning, Boulder

When
June 10, 1:30 PM MST
Where
Boulder County, Superior
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.950, -105.170

Lightning struck and apartment complex, knocking some bricks from a building in the complex. A water heater was also damaged.

Hail, Weld

When
June 10, 1:50 PM MST
Where
Weld County, 1.05 mi W of Evans
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.380, -104.700

Hail, Weld

When
June 10, 1:50 PM MST
Where
Weld County, 2.32 mi SSW of Lucerne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.450, -104.700

Hail, Weld

When
June 10, 1:53 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.420, -104.740

Hail, Weld

When
June 10, 2:00 PM MST
Where
Weld County, 1.48 mi NNW of Greeley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -104.690

Lightning, Boulder

When
June 10, 2:00 PM MST
Where
Boulder County, Boulder
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.020, -105.270

Lightning struck an oil tank. The lid was partially torn off and flames shot out of the tank. The railing around the tank was also damaged.

Hail, Weld

When
June 10, 2:06 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.740

Tornado, Weld

When
June 10, 3:05 PM MST
Where
Weld County, 6.78 mi NW of Roggen
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.240, -104.460

A tornado touched down but did no damage.

Hail, Weld

When
June 10, 3:55 PM MST
Where
Weld County, 2.14 mi NNE of Prospect
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -104.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165588, 165585, 165584, 176365, 165589, 176364, 165580, 165583, 165582, 165587, 197463, 165581, 165590, 165586.